MAUDE Adverse Event Report: THORATEC CORPORATION HEARTMATE 11 VOLT LI-ION BACKUP BATTERY; VENTRICULAR (ASSISST) BYPASS

THORATEC CORPORATION HEARTMATE 11 VOLT LI-ION BACKUP BATTERY; VENTRICULAR (ASSISST) BYPASS
Model Number 106128
Medical Device Problem Code No Apparent Adverse Event (3189)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/04/2021
Type of Reportable Event Malfunction
Event or Problem Description
Related manufacturing report number: 2916596-2021-06813.It was reported that the patient experienced a "replace system controller" alarm at home.They then presented themselves to the clinic for a system controller exchange.Additional information revealed the customer's report of a controller fault alarm following driveline repair as well as evidence of internal driveline damage; a separation of the wire ribbon within the controller.A review of the log files revealed a momentary replace controller event on (b)(6) 2021 at 1032 which was associated with a backup battery test circuit fault.Additionally, they reported the controller passed another self-test in the clinic.
 
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: the event of a backup battery fault alarm was able to be confirmed.The 11v backup battery (serial number: (b)(4)) was returned for analysis, and a log file was submitted for review another was downloaded for review.A review of the log files showed events spanning approximately 4 days ((b)(6) 2017, (b)(6) 2021 ¿ (b)(6) 2021 per timestamp).The events recorded on (b)(6) 2017 showed that the controller still had the manufacturing settings and the driveline was never connected.There were no notable alarms active in the log file pertaining to the reported event.The 11v backup battery underwent functional testing and did not pass.The battery was opened to inspect the printed circuit board (pcb).Circuit analysis was performed and it was found that the voltage leading into component u1 was normal, however, there was no voltage coming out of the component.The circuit components around and including u1 are located on the backside of the pcb and are inaccessible; therefore, no further testing was able to be conducted; however, the issue was isolated to a loss of signal from u1.The root cause of the reported event was unable to be conclusively determined through this investigation.Incidental findings: damaged components.Heartmate ii instructions for use (rev.C) section 7 entitled ¿alarms and troubleshooting¿ and heartmate ii patient handbook (rev.C) section 5 entitled ¿alarms and troubleshooting¿ addresses how to properly interpret and troubleshoot all system alarms including backup battery fault alarm conditions, and the actions to take if the alarms cannot be resolved.Heartmate ii instructions for use (rev.C) section 2 entitled ¿system operations¿ states how to replace the system controller backup battery.Heartmate ii instructions for use (rev.C) section 5 entitled ¿surgical procedures¿ states how to install the backup battery into the system controller.The patient handbook cautions the users to call their hospital contacts if they think, for any reason, any portion of their equipment is not functioning as usual, is broken, or they are uncomfortable with the operation of the equipment.The device history records were reviewed for the 11v backup battery (serial number: (b)(4)) and was found to pass all manufacturing and qa specifications before being shipped to the customer on 29aug2017.No further information was provided.The manufacturer is closing the file on this event.

Brand Name
HEARTMATE 11 VOLT LI-ION BACKUP BATTERY
Common Device Name
VENTRICULAR (ASSISST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
bob fryc
6035 stoneridge drive
pleasanton, CA 94588
7818528204
MDR Report Key13266415
Report Number2916596-2022-00294
Device Sequence Number17333642
Product Code DSQ
UDI-Device Identifier00813024011255
UDI-Public00813024011255
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial
Report Date (Section B) 01/17/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/14/2020
Device Model Number106128
Device Catalogue Number106128
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/28/2021
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/06/2022
Initial Report FDA Received Date01/17/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/14/2017
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age73 YR
Patient SexMale
Patient Weight110 KG
Patient EthnicityNon Hispanic
Patient RaceWhite